Patient Comments: C. Difficile - Diagnosis

How was your clostridium difficile colitis diagnosed?

Comment from: cad, 55-64 Female (Patient) Published: November 19

Reading these comments has helped me cope with my own situation and know there is hope in getting better. Three months ago I had a dental procedure and the dentist put me on an antibiotic as a precaution against an infection. A week after I stopped the medication I started with the uncontrolled diarrhea. Went to the doctors and was told I had C diff. It is now November and I am on my fourth round of it. I ended up in the ER this time with pancolitis, dehydration, and uncontrolled diarrhea. I now have infectious disease in on my case. I was told that I had not been on the medication long enough (Vancomycin). I was on a two week course each time and it comes back within a week. Now I am on Vancomycin for 5 weeks with a tapering course. They also said you just should not stop it. I am also on Questran. It binds the toxin and then you pass it. I am hoping this is it. I have always been healthy and I don't take antibiotics but the dentist scared me about infection so I took it. At this point I would have rather taken my chances on an infection that to go through this.

Was this comment helpful?Yes
Comment from: smurf, 35-44 Female (Patient) Published: November 19

I developed C. difficile about 2 weeks after being in the hospital for my C-section at age 34. I was on antibiotic to prevent infection after the surgery and then another one started afterwards for a bladder infection. I was started on Flagyl for the C. diff. only to end up with severe hives. Then Vancomycin was started but it never fully cleared up. It took 4 months to clear this C. difficile up. You have to be aggressive with the doctor. I ended up going to a gastroenterologist and he put me on Questran (cholestyramine) which you mix with water and drink before a meal so it helps wash out the C. difficile toxin. That is what helped me in conjunction with Vancomycin and a refrigerated probiotic. I also had a colonoscopy to check to see if the C. difficile had done damage to my digestive system. GO TO A GASTROENTEROLOGIST! If that is not possible, ask for the 3 meds listed that helped me. Family practice doctors sometimes just don't know what they are doing!

Was this comment helpful?Yes
Comment from: Jan, 45-54 Female (Patient) Published: November 19

At age 48 I was given an antibiotic (Augmentin) for a sinus infection that began my nightmare. I became extremely ill, to the point I was bed ridden from sheer exhaustion because of C Diff Toxins. I was given many doses of Flagyl and Vancocin and neither of these meds worked. I kept relapsing with C Diff for almost 2 years. Finally I got the courage to go to see a doctor who administered a "stool infusion" to get rid of this nasty bug. The procedure worked for me. It has been a little over 2 months now and I have no signs of C Diff and my test results proved negative for the toxins. Of course, I am now very concerned that I could acquire this again because of how many relapses I have had so, for me no antibiotics is a "must" for the rest of my life.

Was this comment helpful?Yes
Comment from: ynkeslb, 55-64 Female (Patient) Published: November 13

I was diagnosed with C-Diff, have had all the recommended prescription treatments, 3 of Vancomycin, my energy level and social life is nil, I must stay near a bathroom all the time. I am now followed by Infectious Disease Control. I have tried the probiotics Lactobacillus Acidophilus, but no improvement. I am now to the point of not eating, just living on Gatorade. I see the doc in a few days. This caused me to seek mental health and with the help of a psychologist and a counselor I have mentally improved, but physically have lost 27lbs, don't get to eat out anymore, have to fast 24 hours before going anywhere like doctor appointments, or grocery shopping. I have had 2 ER visits, one that resulted in hospitalization for dehydration.

Was this comment helpful?Yes
Comment from: tgil, 0-2 Female (Caregiver) Published: November 13

I have an 11 month old who has been diagnosed with C-diff. She has only been on Amoxicillin to treat a UTI, it did not work so she was given a Rocephin injection. That was in July. She was ten put on Cefzil, for a throat infection in September of the same year. Only to find out that after 4 days of antibiotics, severe diarrhea started (12-15) loose stools per day. Her bottom is raw with open sores, and screams when it is time for diaper to be changed. She was put on Flagyl for 10 days, symptoms became better for 2 days, only to return on 3rd day. It is now Oct 31, 08, and she is currently on Vancomycin. We have went to ER, twice only to be sent home, and told there's no need to worry, it will eventually go away. She is very miserable, running low grade fevers about (100.5), and her bottom end doesn't have very much skin left on it.

Was this comment helpful?Yes
Comment from: SuperMama, 25-34 Female (Patient) Published: October 13

My heart goes out to all of you who have had C. Diff! My grandfather just got out of the hospital from it after being there for a month. After all the tests they could come up with (yes, he has good insurance, thank God!) they decided it was C. Diff. and put him on an antibiotic which only made it worse. After a few weeks of suffering, he then trusted me enough to try probiotics. He's old-school and thinks doctors are infallible. Which I'm thankful for doctors, but you must also keep yourself informed and protected against doctors that possibly mean well but don't know how to help or won't because they're getting backed by big pharmaceutical companies. Anyway long story short, only after taking a refrigerated, liquid probiotics that I brought him every day, did he start to improve (rather quickly too). I used the brand Bio K Plus but there are other brands out there that work like Udo's Choice or PB8. Also, not all yogurt's will be helpful most have sugar or are pasteurized. I like Stone field Farms, plain with added banana chunks/honey. In a pinch, drink sauerkraut juice or Kefir. These are probiotics. Sounds crazy I know but it works! And when you're better, keep taking a minimal dose of probiotics to keep from getting any bugs again!

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

C. Difficile - Share Your Experience Question: Please share your experience with C. difficile colitis.
C. Difficile - Symptoms Question: What were your symptoms associated with C. difficile colitis?
C. Difficile - Antibiotics that cause it Question: Did antibiotics cause your C. difficile colitis? Which one(s) did you take?
C. Difficile - Treatment Question: What kinds of treatment, including medication, did you receive for C. difficile colitis?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!